Winter Storm, Eastern Uinta Mountains
- When
- January 7, 3:00 PM MST to January 12, 12:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
This winter storm began under a moist southwest flow. An upper trough followed during the last two days of this winter storm, with no break in the snowfall or windy conditions.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This winter storm began under a moist southwest flow. An upper trough followed during the last two days of this winter storm, with no break in the snowfall or windy conditions. Snowfall accumulations generally ranged from 3 to 6 feet. Wind gusts from 50 to 60 MPH were common. A peak gust of 62 MPH was clocked at the Wildhorse Basin RAWS on the Tavaputs Plateau. Numerous trees were reported blown down in the La Sal and Abajo Mountains. Many avalanches were reported as a result of this winter storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 7, 2:09 PM MST, 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
209 PM MST FRI JAN 7 2005
.SHORT TERM (TONIGHT THROUGH SUNDAY)...STORM SYSTEM SEEMS A LITTLE
DISORGANIZED WHEN COMPARED TO PREVIOUS MDL RUNS. THIS SEEMS
REASONABLE AS MAIN VORT CENTERS SHEARS AS IT MOVES INTO THE GREAT
BASIN WHILE ITS UPSTREAM SIBLING DEEPENS. APPEARS TO BE A COUPLE
WAVES OF PCPN TONIGHT AND SATURDAY THAT WILL PRODUCE SHORT BURSTS OF
HIGHER ACCUMULATIONS...BETWEEN PERIODS OF LIGHTER PCPN. MDLS APPEAR
IN GOOD AGREEMENT WITH EVOLVING WX PATTERN. IN AN EFFORT TO
FINE TUNE THE EXISTING HILIGHTS LOOKED VERY CLOSELY AT FREEZING
LEVELS TONIGHT AND SATURDAY DOWN SOUTH. MODERATE WARM AIR ADVECTION
WILL BE UNDERWAY BUT BELIEVE SNOW LEVEL WILL BE A LITTLE BELOW 6000
FEET...WITH SIGNIFICANT ACCUMULATION ABOVE THAT LEVEL. THIS BASED
UPON A 12Z SATURDAY H7 TEMP OF -6C WHILE THICKNESS VALUE HOVERS NEAR
543DM. SNOW SHOULD BE WET AND HEAVY AND EXPECT ACCUMULATIONS TO
GENERALLY BE IN THE ADVISORY CRITERIA. HOWEVER ZONE 23 IS A LITTLE
HIGHER AND MORE FAVORED FOR HVY SNOW...SO WILL UPGRADE TO A WARNING.
OVER THE NORTHERN COLORADO MTN ZONES HAVE DECIDED TO ISSUE A WINTER
WX ADVISORY...AGAIN BASED ON THE SOMEWHAT CHAOTIC AND FRAGMENTED
NATURE OF MSTR AND FORCING. THE SOUTHERN MOUNTAINS WILL TAKE THE
BRUNT OF THIS STORM WITH A COMBINATION OF GOOD MSTR AND Q-G FORCING
ALONG WITH OROGRAPHICS. AS WE HAVE LEARNED FROM PREVIOUS SIMILAR
STORMS ZNS 3...9 AND 12 ALSO DO PRETTY WELL IN A SOUTHWEST FLOW THUS
WILL CONTINUE THE WINTER STROM WARNING. OVERALL MADE ONLY MINOR
CHANGES IN GOING FCST. BY SUNDAY JET SUPPORT PULLS OUT OF THE REGION
BUT A DECENT VORT CENTER PASSES THRU THE 4 CORNERS REGION CONTINUING
THE THREAT OF MTN SNOW AND VALLEY RAIN.
.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...
ABOUT THE ONLY CHANGE MADE WAS TO BUMP POPS UP FOR TUE AND TUE NIGHT
ESPECIALLY FOR THE CNTL AND SRN MTNS IN MOIST WSW FLOW AND APPROACH
OF UPPER TROUGH.
WEST COAST TROF FINALLY EXPECTED TO MOVE INLAND TUE. MOIST WSW FLOW
WITH EMBEDDED DISTURBANCES WILL PERSIST SUN NIGHT THROUGH TUE KEEPING
FAVORABLE OROGRAPHICS FOR THE CNTL AND SRN MTNS AND OCCASIONAL
DYNAMICAL LIFT IN PLACE. TROUGH PASSAGE TUE NIGHT OR EARLY WED.
LATEST GFS COMING MORE IN LINE WITH THE EC ON TIMING AND ALSO WITH
INDICATING SOME SPLITTING OVER THE GREAT BASIN...SO CONFIDENCE
BETTER. GFS ACTUALLY FORMS SOME SEMBLANCE OF CLOSED 500 MB LOW NR SW
UT TUE THEN SWEEPS IT ACROSS NM EARLY WED WITH TROUGH PASSAGE. EC
KEEPING LOW MORE NWD ACROSS UT/CO. ALL IN ALL...LOOKS BREEZY TO WINDY
FOR THE MTNS WITH PERIODS OF SNOW UNTIL MIDWEEK. FLOW THEN SHIFTS TO
NW THU-FRI WITH RIDGING OFF THE WEST COAST. CHANCE OF SNOW
DIMINISHIING THU-FRI AND CONFINED MAINLY TO THE NRN MTNS. COLDER
CONDITIONS MOVE BACK INTO THE AREA WED-FRI...THOUGH MODERATING SOME
BY THE WEEKEND.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING TONIGHT THROUGH SATURDAY NIGHT FOR
ZONES 3/9/12/17/18/19.
WINTER STORM WARNING TONIGHT THROUGH NOON SATURDAY FOR ZONE 23.
WINTER WEATHER ADVISORY TONIGHT THROUGH SATURDAY NIGHT FOR
ZONES 4/10/13.
WINTER WEATHER ADVISORY TONIGHT THROUGH NOON SATURDAY FOR ZONES
21/22.
.UT...WINTER STORM WARNING TONIGHT THROUGH SATURDAY NIGHT FOR
ZONES 23/25/28.
&&
MC/JADHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 527 AM MST FRI JAN 7 2005 COZ001>014-017>023-UTZ022>025-027>029-081230- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 527 AM MST FRI JAN 7 2005 ...A WINTER STORM WARNING IS IN EFFECT TONIGHT THROUGH SATURDAY NIGHT FOR THE MOUNTAINS OF EASTERN UTAH...WEST-CENTRAL AND SOUTHWEST COLORADO... ...A WINTER STORM WATCH IS IN EFFECT TONIGHT THROUGH SATURDAY NIGHT FOR THE MOUNTAINS OF NORTH-CENTRAL COLORADO... ...A WINTER STORM WATCH IS IN EFFECT TONIGHT AND SATURDAY FOR THE VALLEYS OF SOUTHWEST COLORADO... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... AREAS OF FOG...LOCALLY DENSE...WILL AFFECT THE EASTERN UINTA BASIN AND THE VALLEYS OF WESTERN COLORADO DURING THE MORNING. SNOW WILL QUICKLY SPREAD WEST TO EAST ACROSS THE AREA THIS EVENING AS A FAST- MOVING PACIFIC STORM SLIDES BY. STRONG SOUTHERLY WINDS WILL DEVELOP TONIGHT AND ACCOMPANY THE ONSET OF SIGNIFICANT SNOWFALL ACROSS THE MOUNTAINS OF SOUTHEAST UTAH AND SOUTHWEST COLORADO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... PERIODS OF SNOW WILL PERSIST ACROSS THE MOUNTAINS AND HIGH VALLEYS THROUGH THE MIDDLE OF NEXT WEEK. SIGNIFICANT SNOWFALL...STRONG WINDS AND COLD TEMPERATURES WILL EXIST...CREATING DANGEROUS WINTER WEATHER AND TRAVEL CONDITIONS. UP TO 4 FEET OF SNOW IS POSSIBLE IN ISOLATED MOUNTAIN LOCATIONS WITH THIS PROLONGED DURATION OF SNOWFALL. THIS AMOUNT OF SNOW WILL ALSO INCREASE THE THREAT OF AVALANCHES IN THE HIGH COUNTRY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT HOWEVER YOU ARE ENCOURAGED TO REPORT NEW RAIN OR SNOW AMOUNTS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. DJN
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436574, 5436575, 5436576.